Heat, Cook
- When
- June 24, 8:00 AM CST to June 25, 8:00 PM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- GOVT OFFICIAL
High temperatures reached the lower 90s on June 24th and 25th across Chicago causing one person to die from the heat.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
High temperatures reached the lower 90s on June 24th and 25th across Chicago causing one person to die from the heat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 24, 5:05 AM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 605 AM CDT TUE JUN 24 2003 DISCUSSION FOR 12Z TAFS... MCS OVER SOUTHWESTERN WI THIS MORNING SPREADING DEBRIS CI OVER TERMINALS. MOVEMENT OF STORMS WILL KEEP PRECIP TO NORTH OF AREA WITH EXCEPTION OF SOME SLIGHT CHC THAT RFD COULD SEE A SPRINKLE OR TWO. WITH RESTRICTIONS ON TAFS FOR INCLUDING SUCH A LOW POP EVENT RFD ONLY CONTAINS CLOUD COVER THIS AM. CROSS SECTIONS INDICATE A POOL OF MOISTURE AROUND H7 THROUGH A GOOD PART OF THE DAY SO HAVE INCLUDED MID CLOUDS IN TAFS OTHERWISE COLUMN REMAINS DRY WITH ONLY SCT CU AT BEST TODAY. PUBLIC DISCUSSION FOR MORNING ZONES FIRST PROBLEM IS IA CONVECTION. BOWED LINE MOVING EAST ACROSS SRN MN AND NORTH AND CENTRAL IA...BUT SOUTHERN END SEEMS TO BE WEAKENING. THUNDERSTORMS MOVING AWAY FROM GOOD LOW LEVEL INFLOW AND INTO MORE STABLE AND CAPPED AMS. EXPECT TSTMS TO CONT E ACROSS WIS BUT ONLY MID-HI CLOUD DEBRIS AND POSSIBLY A SPRINKLE EXPECTED OVER FAR NORTH CENTRAL IL TODAY. DESPITE MCS CARCAS OVERHEAD FOR PART OF THE DAY...BUIDING 500 RDG...WAA...AND SOME SUN ENOUGH TO BOOST TEMPS INTO LOW 90S MOST AREAS. DEWPOINTS GETTING INTO MID 60S TODAY AND NEAR 70 WED...WILL PUSH HEAT INDEX CLOSE TO 100...BUT NO HEADLINES NEEDED. WITH RIDGING ALOFT SHOULD STAY DRY TONIGHT. FRONT SLOWLY APPROACHES WED WITH BEST CHANCE OF THUNDERSTORMS LATE WEDNESDAY NIGHT AND THURSDAY. THUNDERSTORMS SHOULD END THURSDAY MORNING WITH STRONG DRYING AND COOLING BEHIND THE FRONT. MAINLY DRY THU AFTN AND EVE BUT WITH UPPER TROF MOVG THROUGH LATE THU NIGHT AND FRIDAY COULD SEE SOME SHOWERS. WILL CONTINUE DRY FORECAST FOR WEEKEND INTO EARLY NEXT WEEK WITH SLOW WARMING TREND. .CHI...NONE. ALLSOPP
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019-242130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT TUE JUN 24 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
NO THUNDERSTORMS ARE EXPECTED. HIGH TEMPERATURES WILL REACH THE LOWER 90S WITH
DEW POINT TEMPERATURES IN THE MIDDLE OR UPPER 60S. THIS WILL CREATE HEAT INDEX
VALUES IN THE MIDDLE 90S.
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
NO THUNDERSTORMS ARE EXPECTED WEDNESDAY. HIGH TEMPERATURES WEDNESDAY WILL REACH
THE LOWER 90S WITH DEW POINT TEMPERATURES AROUND 70. THIS WILL CREATE HEAT
INDEX VALUES APPROACHING 100. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING AS A STRONG COLD FRONT MOVES
THROUGH NORTHERN ILLINOIS AND NORTHWEST INDIANA. THE PRIMARY THREAT WILL BE
DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
ALLSOPP1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Cook | 2003-06-26 | 66 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363106.